Winter Weather, Harrison
- When
- January 21, 9:00 PM CST to 10:30 PM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.548, -94.371 (the zone’s center; the record gives no point)
In wake of the strong to severe thunderstorms that developed during the early morning through the afternoon on January 21st, colder air began to spill south into portions of Northeast Texas, Southwest Arkansas, and Northern Louisiana during the evening and overnight hours. As the air column began to cool near the upper level disturbance as it approached the region from the west, areas of light…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
In wake of the strong to severe thunderstorms that developed during the early morning through the afternoon on January 21st, colder air began to spill south into portions of Northeast Texas, Southwest Arkansas, and Northern Louisiana during the evening and overnight hours. As the air column began to cool near the upper level disturbance as it approached the region from the west, areas of light rain began to change over to snow across portions of extreme Eastern Texas, Southwest Arkansas, and North Louisiana. Some light snow accumulations occurred across portions of Harrison County, Texas, as well as portions of Southwest Arkansas and extreme Northern Louisiana generally north of the Interstate 20 corridor. Snowfall amounts of around one inch fell in the city of Marshall, Texas from a quick burst of moderate snow. This resulted in some light snow accumulations on the roads and grassy surfaces, with the snow quickly melting soon afterwards as temperatures were above freezing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 21, 6:20 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CST THU JAN 21 2016
.AVIATION...
HEART OF UPPER LOW MOVG EASTWARD INTO NORTH LA THIS EVE. WITH SFC
LOW FURTHER TO THE EAST...GUSTY NW WINDS OF 15 TO 20 KTS...GUSTS
OVER 25 KTS ACROSS NE TX...TO SPREAD ACROSS REMAINDER OF AREA
LATER THIS EVE. STG TSTMS IN WARM SECTOR HAVE MOVED EAST OF MS
RIVER. WRAPAROUND MOISTURE HAS BEGUN TO ENVELOPE KTXK...KTYR...AND
KGGG IN COLD RAIN WITH SFC TEMPS UPPER 30S TO LOWER 40S. MOSTLY
IFR BUT VRBL CIGS AT MOST AREAL TERMINALS EXCEPT FOR KMLU WHICH IS
STILL VFR CIGS FOR TIME BEING. STEEP LAPSE RATES NEAR SFC MAY
ALLOW FOR SNOW ALOFT TO FALL MIXED WITH RAIN AS SFC TEMPS FALL
INTO THE MID TO UPPER 30S. LGT SNOW OR SNOW MIX TO CONTINUE UNTIL
NEAR 22/12Z AT KELD AND POSSIBLY KMLU BEFORE ENDING. NW WINDS OF
20 TO NEAR 30 KTS AT MOST LOCATIONS THRU 22/18Z...WITH SLIGHT
DECREASE TO AROUND 15 KTS AFTER 22/21Z. SKIES BECMG VFR MAINLY
BTWN 22/15-18Z./VII/.
&&
.PREV DISCUSSION... /ISSUED 509 PM CST THU JAN 21 2016/
DISCUSSION...
POSSIBLE WINTER WEATHER IN STORE FOR REGION THIS EVENING INTO THE
OVERNIGHT PERIOD. DECIDED TO CANCEL THE TORNADO WATCH FROM EARLIER
TODAY...AS IT APPEARS THE SVR WEATHER THREAT HAS ENDED ACROSS THE
REGION. OUR MAIN CONCERN FOR TONIGHT IS AN UPPER LEVEL LOW THAT IS
CURRENTLY LOCATED OVER EAST TEXAS. LIGHT SHOWERS ARE CURRENTLY
WRAPPING AROUND THIS SYSTEM. THIS LOW WILL DEEPEN AND CLOSE OFF
THIS EVENING AS IT MOVES EASTWARD OVER THE REGION AND DYNAMIC
COOLING WILL TAKE PLACE. THE LIGHT SHOWERS WILL EVENTUALLY
TRANSITION TO A RAIN/SNOW MIX OVER EAST TEXAS COUNTIES ALONG THE
TX/LA BORDER NORTH OF INTERSTATE 20...AND EVENTUALLY BECOME ALL
SNOW AS THE LOW MOVES INTO NORTHERN LOUISIANA AND SW ARKANSAS.
DECIDED TO ISSUE A WINTER WX ADVISORY FROM 9 PM THIS EVENING UNTIL
8 AM CST FRIDAY MORNING FOR PORTIONS OF SW ARKANSAS AND NORTH
CENTRAL LOUISIANA. ACCUMULATIONS OF A DUSTING TO ONE INCH WILL BE
POSSIBLE OVER THE ADVISORY AREA. AS OF NOW...BELIEVE THE HIGHEST
ACCUMULATIONS WILL BE ACROSS SW ARKANSAS ALONG AND NORTH OF A LINE
FROM HOPE TO EL DORADO. BELIEVE THE TEMPS WILL BE AT OR JUST
ABOVE FREEZING...SO ONLY ELEVATED OBJECTS...SUCH AS BRIDGES AND
OVERPASSES ALONG WITH GRASSY SURFACES...WILL SEE THE MOST
ACCUMULATIONS. ALSO ISSUED A LAKE WIND ADVISORY FOR TOMORROW DUE
TO HIGH WINDS ASSOCIATED WITH THE DEEPENING LOW.
THIS SYSTEM WILL MOVE OUT OF THE REGION BY TOMORROW
MORNING...LEAVING BEHIND COOL AND WINDY CONDITIONS. OVERNIGHT LOWS
WILL BE AT OR BELOW FREEZING THROUGH MOST OF THE WEEKEND WITH
HIGHS IN THE MID TO UPPER 40S ON FRIDAY AND LOW TO MID 50S ON
SATURDAY AND SUNDAY. OUR NEXT CHANCE OF PRECIP WILL BE ON
MONDAY...AS A COOL FRONT MOVES ACROSS THE REGION. THINGS WILL
CLEAR OUT BEHIND THE FRONT AND COOL CONDITIONS WILL RETURN ON
TUESDAY. LOOKS LIKE ANOTHER CHANCE OF PRECIP WILL RETURN OVERNIGHT
TUESDAY/EARLY WEDNESDAY MORNING...AS ANOTHER UPPER LEVEL SYSTEM
MOVES ACROSS THE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 35 46 29 48 / 60 20 0 0
MLU 35 43 29 44 / 90 30 0 0
DEQ 30 43 24 48 / 50 20 0 0
TXK 32 43 27 45 / 60 20 0 0
ELD 33 42 27 43 / 90 30 0 0
TYR 32 45 29 49 / 40 20 0 0
GGG 33 46 28 49 / 50 20 0 0
LFK 36 48 29 53 / 40 20 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR ARZ050-051-059-070.
LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR
ARZ060-061-071>073.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 8 AM CST
FRIDAY FOR ARZ051-060-061-072-073.
LA...LAKE WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR LAZ001-002-010-017.
LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR
LAZ003>006-011>014-018>022.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 8 AM CST
FRIDAY FOR LAZ004-006-014.
OK...LAKE WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR OKZ077.
TX...LAKE WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1229 PM CST THU JAN 21 2016 LAZ017>022-TXZ152-153-165>167-221830- SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES- SHELBY-ANGELINA-SAN AUGUSTINE- 1229 PM CST THU JAN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN APPROACHING UPPER LOW WILL GET STRONGER BY TONIGHT. THE THREAT FOR RAPIDLY REDEVELOPING THUNDERSTORMS WILL PERSIST THROUGHOUT THE DAY AND INTO THE EVENING HOURS SOUTH OF A WARM FRONT THAT HAS SHIFTED THE SURFACE WINDS TO SOUTHEAST THIS MORNING. A CHANCE FOR ISOLATED TORNADOES WILL BE POSSIBLE IN AREAS SOUTH OF THE HWY 84 CORRIDOR. ALSO...DAMAGING LARGE HAIL TO QUARTER AND GOLF BALL SIZE MAY ALSO OCCUR THIS AFTERNOON AND EVENING AT ANYTIME UNTIL THE UPPER STORM PASSES BY OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE SURFACE WINDS WILL SHIFT BACK TO NORTHWEST AS THE UPPER LOW MOVES OVERHEAD...BRINGING BACK THE COLD AIR. ANY AND ALL RAIN WILL COME TO AN END BY LUNCHTIME. AFTER A CHILLY WEEKEND...WARMER AIR RETURNS WITH MORE SHOWERS EARLY IN THE NEW WORK WEEK...AHEAD OF YET ANOTHER COLD FRONT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS AND STORM SPOTTERS MAY POSSIBLY BE NEEDED TODAY. ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-221830- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-BOWIE-FRANKLIN- TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON- CHEROKEE-RUSK-PANOLA- 1229 PM CST THU JAN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN APPROACHING UPPER LOW WILL GET STRONGER AND COLDER BY TONIGHT. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE DAY. SOME LARGE HAIL WILL BE POSSIBLE FOR ANY STRONG THUNDERSTORMS. OVERNIGHT AS THE LOWER ATMOSPHERE CHILLS AND THE CORE OF THE LOW MOVES OVERHEAD...WE WILL LIKELY SEE RAIN TRANSITION OVER TO SNOW AFTER MIDNIGHT. THE GROUND TEMPERATURES WILL HOLD ON TO NEEDED WARMTH TO MELT ANY ACCUMULATIONS BY DAYBREAK. AIR TEMPERATURES NORTH OF HIGHWAY 82 MAY ALLOW SOME ICE TO LINGER ON BRIDGES AND OVERPASSES FOR THE MORNING COMMUTE. NO OTHER HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SUNSHINE WILL RETURN IN THE WAKE OF THE UPPER STORM DURING FRIDAY. AFTER A CHILLY WEEKEND...WARMER AIR RETURNS WITH MORE SHOWERS EARLY IN THE NEW WORK WEEK...AHEAD OF ANOTHER COLD FRONT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT. 20
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
847 PM CST THU JAN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM LIGHTNING 8 SW SHREVEPORT 32.39N 93.89W
01/21/2016 CADDO LA BROADCAST MEDIA
CHURCH STRUCK BY LIGHTNING AND CAUGHT ON FIRE
&&
EVENT NUMBER SHV1600023
10The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610043.